Nausea after chemotherapy – an underestimated clinical reality

Chemotherapy-induced nausea and vomiting is a distressing side effect. Though, it has now been established that nausea has a greater impact than vomiting on patients’ quality of life. Teresa Smit explains why.


Until recently, chemotherapy-induced nausea and vomiting has been treated as one entity. However, we now know it’s two separate occurrences that needs to be diagnosed, treated and prevented separately1. 

As nausea is a subjective sensation, measuring nausea is complicated and could include misinterpretations from third parties3. For these reasons, among others, there is not much information in the literature on the incidence and impact of nausea in cancer patients.

As with all cancer treatments, years  of research lead to identify the most effective treatment methods for nausea and vomiting. These treatments are outlined in global guidelines and are kept updated by specialists in the field. 

The three major bodies are: American Society of Clinical Oncology (ASCO), Multinational Association of Supportive Care in Cancer (MASCC) and National Comprehensive Cancer Network (NCCN). Their detailed specifications are available on their websites.

Despite these guidelines, 55 – 60% of patients receiving chemotherapy still experience nausea, while vomiting is well-controlled for most patients4. 

What is nausea?

Nausea is an unpleasant sensation and can be accompanied by symptoms, such as increased heart rate, dizziness, hot/cold flushes, excessive sweating and weakness2.

The concept of nausea can be found in literature as far back as 1500BC. Despite centuries of research, it’s still not clearly understood how nausea is formed in the body6. 

Nausea is a complex event involving many different parts of the body, including physical, emotional and psychological components. These include: messages from receptors in the middle ear (infections or imbalance); certain odours; disturbing sights we see; receptors in the gastro-intestinal tract from things we eat; receptors in our circulation system detecting toxins in the blood; as well as receptors in parts of the brain from emotions, like shock or disgust, among others. It’s the receptors in these areas that are targeted by medication to prevent and treat nausea7. 

Impact of nausea

The impact of nausea is a loss of appetite which can lead to malnutrition and dehydration. It also causes decreased physical activity, sleep disturbances and anxiety that impacts the quality of life for patients, their families and their social life. It further adds to the economic burden of patients due to added treatments and/or hospitalisation as well as extended absences from work. Nausea can ultimately impact the outcome of the cancer treatment, if the patient chooses to stop treatment due to unbearable nausea5.

Phases of nausea after treatment8 

  • Acute phase is the first 24 hours from the start of the chemo infusion.
  • Delayed phase starts on the second day after chemo treatment and lasts four days (25 – 120 hrs post chemo infusion).
  • Anticipatory nausea is experienced before the start of a chemo infusion, in reaction to previous nausea experiences.

Prevention

The prevention/treatment of nausea is carefully planned, and different medication works in different phases. For this reason, more than one kind of nausea medication can be prescribed at a time. All patients are not at equal risk for developing nausea. Impacting factors can be grouped into two categories: treatment-related and patient-related factors.

The capacity of the chemotherapy to cause nausea (and vomiting) is the major aspect to indicate what prophylactic treatment to use and is known as the emetogenicity of the chemo. 

Patient-related factors includes gender (females tend to have more nausea than males), age (patients younger than 60 years experience more nausea), patients with a history of morning sickness and/or motion sickness are more likely to experience nausea during chemo treatment. Patients with a history of excessive alcohol use do not tend to experience intense nausea during chemo treatment9.

Rightly so, the main focus of oncologists is to relieve the patient of their disease. In the process of this enormous task, adverse events, such as nausea, might be overlooked. A wide gap exists between the clinician and patient perceptions of nausea, particularly with delayed nausea4. 

Optimising nausea treatment

While we wait for science to give us answers on how to better manage nausea, you, as the patient, can optimise treatments we currently have for maximum benefit by:

  • Being aware of when and how you experience nausea. Keep diaries indicating the time nausea starts and stops after receiving your chemo.
  • Not comparing nausea between patients. Keep score of your own nausea to see if the intensity is more or less with every event. 
  • Recognising things that worsens your nausea or brings relief. Does food make the nausea better or worse? 
  • Remembering prevention is better than cure. Nausea is better controlled if it doesn’t start at all! Use your  diary to ‘predict’ times you might experience nausea to make management of it easier.
  • Keeping to the instructions on how to take your nausea medication and remember to take it on time.
  • Communicating with the healthcare workers at the clinic if the medication you were prescribed is not working. There are several options available. Ask questions if you don’t understand how to take the medication.

Final thought

Chemotherapy-induced nausea is not life-threatening but has a vast impact on the patient and their treatment. A different approach to nausea is needed. Current guidelines might need adjustment to address nausea separately. More studies are needed to be done to understand nausea better.


References

  1. Jordan, K., Jahn, F. & Aapro, M.   Recent developments in the prevention of chemotherapy-induced nausea and vomiting (CINV): a comprehensive review.  Annals of Oncology, 26(6):1081-1090.
  2. Abe, M., Kasamatsu, Y., Kado, N., Kuji, S., Tanaka, A., Takahashi, N., Takekuma, M. & Hirashima, Y. Efficacy of olanzapine combined therapy for patients receiving high emetogenic chemotherapy resistant to standard antiemetic therapy.  Biomed research international, 2015:1-6.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4573881/pdf/BMRI2015-956785.pdf  Date of access: 2 Apr. 2018.
  3. Rha, S.Y., Song, S.K., Lee, C.E., Park, Y. & Lee, J.  Gaps exist between patients’ experience and clinicians’ awareness of symptoms after chemotherapy: CINV and accompanying symptoms.  Supportive care in cancer: official journal of the MultinationalAssociation of Supportive Care in Cancer, 24(11):4559-4566.
  4. Sommariva, S., Pongiglione, B. & Tarricone, R. Impact of chemotherapy-induced nausea and vomiting on health-related quality of life and resource utilisation: a systematic review.  Critical reviews in oncology/haematology, 99:13-36.
  5. Aapro, M., Molassiotis, A., Dicato, M., Pelaez, I., Rodriguez-Lescure, A., Pastorelli, D., Ma, L., Burke, T., Gu, A., Gascon, P.& Roila, F.  The effect of guideline-consistent antiemetic therapy on chemotherapy-induced nausea and vomiting (CINV): The Pan European Emesis Registry (PEER).  Annals of oncology, 23(8):1986-1992.
  6. Stern, R.M., Koch, K.L. & Andrews, P.L.R.  Nausea: mechanisms and management.  New York: Oxford University Press
  7. Andrews, P.L.R. & Sanger, G.J. Nausea and the quest for the perfect antiemetic.  European journal of pharmacology, 722:108-121
  8. Rapoport, B.L., 2017.Delayed chemotherapy-induced nausea and vomiting: pathogenesis, incidence, and current management.  Frontiers inPharmacology, 8:19.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5277198/pdf/fphar-08-00019.pdf  Date of access: 14May 2017.
  9. Waqar, S.N., Mann, J., Baggstrom, M.Q., Waqar, M.A., Chitneni, P., Williams, K., Gao, F., Morgensztern, D. & Govindan, R.  Delayed nausea and vomiting from carboplatin doublet chemotherapy.  Acta Oncologica (Stockholm, Sweden), 55:700-704

[/vc_column_text][/vc_column][/vc_row]

Teresa Smit is the responsible pharmacist at the Medical Oncology Centre of Rosebank and completed her master’s degree (NWU) with Dr Jesslee du Plessis on cancer patients experiencing nausea.

MEET OUR EXPERT – Teresa Smit

Teresa Smit is the responsible pharmacist at the Medical Oncology Centre of Rosebank and completed her master’s degree (NWU) with Dr Jesslee du Plessis on cancer patients experiencing nausea.


2 Replies to “Nausea after chemotherapy – an underestimated clinical reality”

  1. I’ve been diagnosed with Invasive Ductal Carcenoma. Patient at Tswane Disyrict Hospital’s Oncology. Had my mastectomy and currently on Red devil Chwmo. 4 treatments done and 2 left. My side affects including extreme vomitting are getting worse. My Oncologist can’t give me an understandable explanation why I still need chemo if I don’t even have a cancer count anymore

Leave a Reply

Your email address will not be published.